Pennsylvania, 2007

Flooding in Pennsylvania, April 15, 2007

April 15, 2007 · NWS CTP · 2 events in 2 counties and zones

Heavy rainfall, associated with a very intense late season coastal storm, produced flooding of small streams and urban areas across portions of the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall, associated with a very intense late season coastal storm, produced flooding of small streams and urban areas across portions of the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 15, 9:39 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 15, 9:39 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 AM EDT SUN APR 15 2007

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE UP THE EASTERN SEABOARD TODAY AND
THEN MOVE SLOWLY THROUGH SOUTHERN NEW ENGLAND AND THE IMMEDIATE
COASTAL WATERS THROUGH MID NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PLACES AN INVERTED TROUGH ACROSS WESTERN PA THIS AM.
COOLER AIR EXISTS WEST OF THIS BOUNDARY...WITH OCCASIONAL SNOW
OVR THE NW MTNS. HOWEVER...THE BULK OF THE PRECIP OVER PA IS RAIN
AND WILL CONTINUE TO BE THROUGH LATE AFTN. IT WILL TAKE THE
DEVELOPING SFC LO OVR CAROLINAS FINALLY SHIFTING TO THE COAST AND
STARTING TO WIND UP BEFORE COLDER AIR STARTS TO GET INCORPORATED
AND SOME SORT OF CHANGEOVER CAN OCCUR.

REGIONAL RADARS SHOWING HEAVIEST RAIN HAS TEMPORARILY PUSHED
EAST OF THE SUSQ VALLEY...AS LL JET AXIS SHIFTS UP THE EAST
COAST. HOWEVER...POTENT SHORTWAVE TROUGH PASSING OVR SOUTHERN
APPALACHIANS WILL SPAWN A RAPIDLY DEVELOPING SFC LOW ON THE MID
ATLANTIC COAST LATER TDY...KEEPING A STEADY FLOW OF ATLANTIC
MOISTURE FEEDING INTO SOUTHEASTERN PA.

OVER WESTERN PA...CHANGEOVER LINE WILL TRY TO SETTLE SOUTHEAST LATE
THIS AFTN...BATTLING THE DIURNAL RISE IN TEMPERATURE IN THE
BOUNDARY LAYER. SO EVEN WHERE IT MANAGES TO SNOW...GROUND/AIR
TEMPS WILL BE PRETTY WARM OVER MOST AREAS...PRECLUDING MUCH IN THE
WAY OF ACCUMULATION. THE HIGHER ELEVATIONS OF THE NW MTNS APPEAR
TO BE THE ONLY AREA THAT COULD RECEIVE A LIGHT SNOW ACCUM THRU 6
PM THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
PLENTY OF AGREEMENT WITH THE SURFACE LOW REACHING THE NJ COAST
NEAR ATLANTIC CITY BY 00Z WHILE BEING WELL ON THE WAY TO BECOMING
AN IMPRESSIVE GALE. PRESSURES ARE PROGGED TO BE SUB 990MB BY THEN
WITH THE COLDER AIR FINALLY MAKING THE PLUNGE INTO THE LOCAL AREA.
THE PROBLEM WILL BE THAT MOST STORMS THAT REACH THAT LOCATION
OFTEN HAVE THEIR WESTERNMOST PRECIP SHIELD BEGIN TO TAPER OFF OR
BECOME SHOWERY. SO WHILE THE COLD AIR GETS DRAWN IN...THE HEAVIEST
OF THE PRECIP SHUD BE WINDING DOWN OR OVER.

THINGS COULD GET INTERESTING AGAIN OVERNIGHT AS THE LOW BOMBS OUT
AND MOVES INTO SOUTHERN NEW ENG/NY. AS THE LOW STARTS TO STACK UP
WITH ITS UPPER AIR COUNTERPART...POTENTIAL WILL EXIST FOR SIG
DEFORMATION ZONE SNOWS TO DEVELOP AND MOVE BACK INTO THE
AREA...ESPECIALLY OVER NORTHERN AND EASTERN SECTIONS. GFS/NAM/WRF
ALL DEVELOP SIGNIFICANT LOW-MID LEVEL FRONTOGENETIC FORCING WHICH
WRAPS BACK IN THE DEVELOPING NORTHERLY FLOW ON THE BACK SIDE OF
THE UPPER LOW. THE GFS IS THE LONE RANGER HOWEVER IN HAVING A QPF
THAT SUGGESTS SIGNIFICANT SNOW ACCUMS. THIS SORT OF MESO SCALE
FEATURE WILL HAVE TO MONITORED CLOSELY AS THE SHORT TERM TURNS
INTO THE NEAR TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
EXPECT CLOUDY SKIES WITH RAIN OR SNOW SHOWERS THROUGH MID WEEK AS
THE STORM ONLY BEGRUDGINGLY MOVES AWAY AND RELEASES ITS GRIP ON
THE AREA. FAIR WEATHER SHOULD RETURN BY WEEKS END.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
FSCT TIMIMG AND TYPE OF PCPN WENT AS EXPECTED ON SAT.

FOR TODAY...HIGH DEWPOINTS FEEDING NORTHWARD AND WESTWARD WELL
INLAND...ONE COULD GET TASTE OF THIS BY NOTING HIGHS OVER GA ON
SAT...LOWER 90S. TEMPS WERE STILL IN THE 70S WHEN I CAME IN JUST
BEFORE MIDNIGHT LAST NIGHT. VERY COLD CLD TOPS NOW...FROM NEAR
HAR...SOUTHWARD TO JUST NE OF CHS. USUALLY WHEN ONE HAS AN AIRMASS
LIKE THIS SO FAR INLAND...AND A STRONG JET...LOW WILL BOMB OUT
ONCE LOW MOVES OFF THE COAST. LOW EARLIER WAS OVER GA. FOR C
PA...HEAVY RAIN AREA WILL SLOWLY SHIFT EASTWARD. HOWEVER...SPOTTY
RAIN WILL PERSIST INTO THIS EVENING. WAS SOME SNOW EARLIER ALONG
NY BORDER.

ANYWAY...FOR THE MOST PART...IFR AND MVFR CONDITIONS WILL BE THE
RULE INTO TUE.

EXPECT RAIN TO GO OVER TO SNOW LATER TONIGHT...AS SYSTEM
DEEPENS AND THE UPPER LEVEL LOW TRACKS CLOSE TO SE PA. STILL SOME
CHC TO HAVE A BRIEF BURST OF HEAVY SNOW...GIVEN THIS TYPE OF SYSTEM...
BUT HEAVY SNOW LOOKS LESS LIKELY THAN SEVERAL DAYS AGO. THE OTHER
PROBLEM WILL BE THE WINDS. WINDS WILL PICK UP THIS EVENING...AND
GUSTY WINDS WILL PREVAIL INTO TUE.

CONDITIONS WILL SLOWLY IMPROVE LATER ON WED INTO THU...AS C PA
WILL BE ON A EAST SIDE OF A LARGE HIGH. IT MAY BE WED BEFORE AREAS
N AND W OF THE SUSQUEHANNA VALLEY HAVE VFR CONDITIONS.

&&

.HYDROLOGY...
UP 2 INCHES OF RAIN HAS FALLEN OVR LOWER SUSQ VALLEY AS OF 12Z. FLOOD
WATCH COVERS THESE ZONES THROUGH TONIGHT FOR ADDITIONAL AMOUNTS
OF 1-2 ON AVERAGE...MOST OF WHICH WILL FALL DURING THE NEXT 6
HOURS.

IF WIDESPREAD HIGHER AMOUNTS ARE REALIZED...SOME OF THE FLASHIER
MAIN STEM SUSQUEHANNA RIVER AND TRIBUTARY POINTS COULD ALSO
APPROACH FLOOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 AM EDT MONDAY FOR PAZ004>006-
010-011-037-042.
FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ057>059-063>066.

&&

SYNOPSIS...LACORTE
NEAR TERM...FITZGERALD
SHORT TERM...LACORTE
LONG TERM...LACORTE
AVIATION...MARTIN
HYDROLOGY...FITZGERALD
Hazardous weather outlook, Apr 15, 3:51 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 AM EDT SUN APR 15 2007

PAZ004>006-010-011-037-042-160900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-SULLIVAN-
451 AM EDT SUN APR 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

AFTER THE WINTER WEATHER ADVISORY ENDS MONDAY MORNING...EXPECT
STRONG GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-017>019-024>028-033>036-041-045-046-049>053-056-160900-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
451 AM EDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH OR CHANGE TO SNOW OVER THE REGION LATER TODAY
AND TONIGHT...AND COULD BRING SOME LIGHT ACCUMULATIONS TO THE
AREA. FALLING TEMPERATURES COULD ALSO MAKE ROADWAYS SLIPPERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DEPARTING STORM WILL BRING STRONG GUSTY NORTHWEST WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ057>059-063>066-160900-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
451 AM EDT SUN APR 15 2007

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DEPARTING STORM WILL BRING STRONG GUSTY NORTHWEST WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, York

When
April 15, 1:30 PM EST to 9:30 PM EST
Where
York County, Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.000, -76.850

Heavy rainfall of around 2 inches produced flooding of small streams and creeks in York County. In Dover and East Manchester Townships, roads were closed due to flooding of the Little Conewago Creek. In Warrington Township, a road was closed due to flooding of Conewago Creek.

Flood, Adams

When
April 15, 3:30 PM EST to 9:30 PM EST
Where
Adams County, New Oxford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.870, -77.070

Heavy rainfall of around 2 inches produced flooding of small streams and creeks in northwest Adams County, mainly in Oxford Township. A total of 9 roads were closed, primarily due to flooding along New Conewago Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15745, 15743.